Alert archive / Virginia / Beach Hazards Statements in 2023
Beach Hazards Statement 13, NWS Wakefield, VA
NWS Wakefield, VA issued this beach hazards statement at Sep 11, 2023, 7:51 PM EDT for Accomack County, Northampton County, City of Virginia Beach, Virginia; Currituck County, North Carolina; Worcester County, Maryland. It took effect at Sep 12, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2023, 7:51 PM EDT (23:51 UTC)
- In effect from
- Sep 12, 2023, 8:00 AM EDT
- Expired
- Sep 12, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Wakefield, VA
Counties Worcester County, MD, Currituck County, NC, Accomack County, VA, City of Virginia Beach, VA, Northampton County, VA
The radar
The Norfolk radar (KAKQ), 113 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 989 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
632
WHUS41 KAKQ 112351
CFWAKQ
Coastal Hazard Message
National Weather Service Wakefield VA
751 PM EDT Mon Sep 11 2023
MDZ025-NCZ102-VAZ098>100-120900-
/O.NEW.KAKQ.BH.S.0013.230912T1200Z-230913T0000Z/
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
751 PM EDT Mon Sep 11 2023
...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...
* WHAT...High risk for rip currents expected.
* WHERE...In Maryland, coastal Worcester County. In North
Carolina, Eastern Currituck County. In Virginia, Virginia
Beach, and Accomack and Northampton Counties.
* WHEN...From Tuesday morning through Tuesday evening.
* IMPACTS...Dangerous swimming and surfing conditions.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.
&&
Time of high total tides are approximate to the nearest hour.
OCEAN CITY INLET MD
MLLW CATEGORIES - MINOR 4.0 FT, MODERATE 5.0 FT, MAJOR 6.0 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.5 FT, MAJOR 3.5 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
11/07 PM 3.1 0.6 0.5 1 NONE
12/07 AM 2.7 0.2 0.5 1 NONE
12/07 PM 3.2 0.7 0.6 1 NONE
13/07 AM 2.7 0.2 0.5 1 NONE
13/08 PM 3.2 0.7 0.6 1 NONE
14/08 AM 3.0 0.5 0.7 1 NONE
SEWELLS POINT VA
MLLW CATEGORIES - MINOR 4.5 FT, MODERATE 5.5 FT, MAJOR 6.5 FT
MHHW CATEGORIES - MINOR 1.7 FT, MODERATE 2.7 FT, MAJOR 3.7 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
11/08 PM 3.4 0.6 0.6 1 NONE
12/08 AM 3.1 0.3 0.6 1 NONE
12/08 PM 3.5 0.7 0.7 1 NONE
13/09 AM 3.2 0.4 0.6 1 NONE
13/09 PM 3.6 0.8 0.8 1-2 NONE
14/09 AM 4.0 1.2 1.3 3 NONE
CHESAPEAKE BAY BRIDGE TUNNEL VA
MLLW CATEGORIES - MINOR 5.0 FT, MODERATE 5.5 FT, MAJOR 6.0 FT
MHHW CATEGORIES - MINOR 2.1 FT, MODERATE 2.6 FT, MAJOR 3.1 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
11/07 PM 3.5 0.6 0.5 1 NONE
12/07 AM 3.2 0.3 0.5 1 NONE
12/08 PM 3.6 0.7 0.6 2 NONE
13/08 AM 3.4 0.5 0.5 1 NONE
13/08 PM 3.6 0.7 0.6 2 NONE
14/09 AM 4.0 1.1 1.0 4-5 NONE
LYNNHAVEN INLET VA
MLLW CATEGORIES - MINOR 4.5 FT, MODERATE 5.0 FT, MAJOR 5.5 FT
MHHW CATEGORIES - MINOR 1.8 FT, MODERATE 2.3 FT, MAJOR 2.8 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
11/07 PM 3.3 0.6 0.8 1 NONE
12/08 AM 3.1 0.4 0.8 1 NONE
12/08 PM 3.5 0.8 0.9 1 NONE
13/09 AM 3.2 0.5 0.8 1 NONE
13/09 PM 3.6 0.9 1.0 1 NONE
14/09 AM 4.0 1.3 1.5 1 NONE
SAXIS VA
MLLW CATEGORIES - MINOR 4.5 FT, MODERATE 5.5 FT, MAJOR 6.5 FT
MHHW CATEGORIES - MINOR 2.0 FT, MODERATE 3.0 FT, MAJOR 4.0 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
11/11 PM 3.2 0.7 0.6 1 NONE
12/11 AM 2.9 0.4 0.6 1 NONE
12/11 PM 3.3 0.8 0.7 1 NONE
13/12 PM 3.2 0.7 0.7 1 NONE
14/12 AM 3.1 0.6 0.5 1-2 NONE
NASSAWADOX CREEK AT BAYFORD VA
MLLW CATEGORIES - MINOR 3.0 FT, MODERATE 3.5 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.0 FT, MODERATE 1.5 FT, MAJOR 2.5 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
11/09 PM 2.4 0.4 0.7 1 NONE
12/09 AM 2.2 0.2 0.7 1 NONE
12/09 PM 2.5 0.5 0.8 1 NONE
13/10 AM 2.4 0.4 0.8 1 NONE
13/10 PM 2.5 0.5 0.8 1-2 NONE
14/10 AM 2.5 0.5 0.9 4 NONE
CHINCOTEAGUE INLET VA
MLLW CATEGORIES - MINOR 4.5 FT, MODERATE 5.0 FT, MAJOR 6.0 FT
MHHW CATEGORIES - MINOR 1.7 FT, MODERATE 2.2 FT, MAJOR 3.2 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
11/07 PM 3.2 0.4 0.4 1 NONE
12/07 AM 2.7 -0.1 0.4 1 NONE
12/07 PM 3.4 0.6 0.5 1 NONE
13/07 AM 2.7 -0.1 0.3 1 NONE
13/08 PM 3.4 0.6 0.5 1 NONE
14/08 AM 3.2 0.4 0.6 1 NONE
WACHAPREAGUE VA
MLLW CATEGORIES - MINOR 6.5 FT, MODERATE 7.5 FT, MAJOR 8.0 FT
MHHW CATEGORIES - MINOR 2.0 FT, MODERATE 3.0 FT, MAJOR 3.5 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
11/07 PM 4.9 0.4 0.4 1 NONE
12/07 AM 4.6 0.1 0.5 1 NONE
12/08 PM 5.2 0.7 0.6 1 NONE
13/08 AM 4.8 0.3 0.5 1 NONE
13/08 PM 5.1 0.6 0.5 1 NONE
14/09 AM 5.0 0.5 0.6 1 NONE
KIPTOPEKE VA
MLLW CATEGORIES - MINOR 4.5 FT, MODERATE 5.0 FT, MAJOR 5.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
11/07 PM 3.5 0.5 0.6 1 NONE
12/08 AM 3.2 0.2 0.5 1 NONE
12/08 PM 3.6 0.6 0.6 2 NONE
13/08 AM 3.3 0.3 0.5 1 NONE
13/09 PM 3.6 0.6 0.6 1-2 NONE
14/09 AM 3.8 0.8 0.9 4 NONE
OYSTER VA
MLLW CATEGORIES - MINOR 7.0 FT, MODERATE 7.5 FT, MAJOR 8.5 FT
MHHW CATEGORIES - MINOR 2.4 FT, MODERATE 2.9 FT, MAJOR 3.9 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
11/07 PM 5.5 0.9 0.3 1 NONE
12/07 AM 4.6 0.0 0.4 1 NONE
12/08 PM 5.8 1.2 0.5 1 NONE
13/08 AM 4.8 0.2 0.3 1 NONE
13/09 PM 5.9 1.3 0.5 1 NONE
14/09 AM 5.5 0.9 0.7 1 NONE
COROLLA NC
MLLW CATEGORIES - MINOR 5.5 FT, MODERATE 6.0 FT, MAJOR 6.5 FT
MHHW CATEGORIES - MINOR 1.8 FT, MODERATE 2.3 FT, MAJOR 2.8 FT
TOTAL TOTAL DEPARTURE
DAY/TIME TIDE TIDE FROM NORM WAVES FLOOD
FT MLLW FT MHHW FT FT IMPACT
-------- --------- --------- --------- ------- --------
11/06 PM 3.9 0.2 0.3 1 NONE
12/07 AM 3.4 -0.3 0.2 1 NONE
12/07 PM 4.1 0.4 0.4 2-3 NONE
13/07 AM 3.6 -0.1 0.2 3-4 NONE
13/07 PM 4.1 0.4 0.4 4 NONE
14/08 AM 4.5 0.8 1.0 5 NONE
&&
$$3 follow-up statements
995 WHUS41 KAKQ 120820 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 420 AM EDT Tue Sep 12 2023 MDZ025-NCZ102-VAZ098>100-121630- /O.CON.KAKQ.BH.S.0013.230912T1200Z-230913T0000Z/ Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 420 AM EDT Tue Sep 12 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...High risk for rip currents expected. * WHERE...In Maryland, Maryland Beaches County. In North Carolina, Eastern Currituck County. In Virginia, Virginia Beach, and Accomack and Northampton Counties. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Dangerous swimming and surfing conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
103 WHUS41 KAKQ 121952 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 352 PM EDT Tue Sep 12 2023 MDZ025-NCZ102-VAZ098>100-130000- /O.CON.KAKQ.BH.S.0013.000000T0000Z-230913T0000Z/ Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 352 PM EDT Tue Sep 12 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...High risk for rip currents expected. * WHERE...In Maryland, Maryland Beaches County. In North Carolina, Eastern Currituck County. In Virginia, Virginia Beach, and Accomack and Northampton Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Dangerous swimming and surfing conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
812 WHUS41 KAKQ 130002 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 802 PM EDT Tue Sep 12 2023 MDZ025-NCZ102-VAZ098>100-130815- /O.EXP.KAKQ.BH.S.0013.000000T0000Z-230913T0000Z/ /O.NEW.KAKQ.BH.S.0014.230913T0002Z-230914T0000Z/ Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 802 PM EDT Tue Sep 12 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING... * WHAT...High risk for rip currents expected. * WHERE...In Maryland, Maryland Beaches County. In North Carolina, Eastern Currituck County. In Virginia, Virginia Beach, and Accomack and Northampton Counties. * WHEN...Through Wednesday evening. * IMPACTS...Dangerous swimming and surfing conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Sep 11, 7:51 PM EDT, 0 minutes earlier.
Area forecast discussion, Sep 11, 7:51 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 751 PM EDT Mon Sep 11 2023 .SYNOPSIS... A weak frontal boundary over the area gradually weakens through this evening. A strong cold front approaches from the west late Tuesday into Wednesday, ushering in markedly cooler and drier air for the late week period. High pressure returns by next weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 750 PM EDT Monday... Latest analysis reveals low pressure along/just offshore of the S NJ coast, with a weakening quasi-stationary frontal boundary offshore of the Delmarva, extending SSW and draped across southside Hampton Roads into the coastal Carolinas. Aloft, SSW flow continues to dampen east coast upper trough, which is weakening overhead this evening. Upstream, a deepening, positively tilted upper trough was analyzed digging SE across the northern plains into the upper midwest and western Great Lakes. Temps as of 740 PM ranged from the mid 70s to lower 80s. Scattered showers/storms have tapered off to a few isolated showers in the NW Piedmont. Cannot rule out a few isolated showers redeveloping across N central VA this evening into early tonight. Clouds continue to clear this evening which will allow for another round of patchy radiational fog late tonight (mainly after 2 AM), albeit less widespread than this morning. Early morning lows will range from the low 60s across our W and NW counties to mid- upper 60s across the E away from the coast and around 70 near the water. ...Previous Discussion... The upper trough will deepen early Tuesday, with an attendant shortwave triggering sfc cyclogenesis across eastern MI. Locally, the weakening frontal boundary over southern portions of the local area continues early tomorrow, with a pre-frontal/piedmont trough sharpening up ahead of the next system to the west Tuesday afternoon. Further E into Michigan and SE Ontario, an attendant shortwave will trigger a wave of low pressure to form at the surface. A trailing cold front will also extend to the S-SW into the mid- south and gulf coast states. The front gradually crosses the mountains Tuesday afternoon and evening, and will approach the FA early Wed morning. The most substantial height falls will remain to our NW tomorrow, so expect some isolated to widely scattered showers/storms along the pre- frontal trough over our far western areas tomorrow afternoon, with some additional showers and storms pushing into our area tomorrow evening. Compressional heating and a slight uptick to thicknesses do bring a modest warmup just ahead of the front. Highs Tuesday in the mid to upper 80s, with some low 90s across southside Hampton Roads into NE NC. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/... As of 245 PM EDT Monday... Sfc low lifts into QC Tuesday night, with the sfc cold front pushing closer to the area tomorrow night, before it crosses the area on Wednesday. Given the less optimal late night/Wed morning frontal timing, weak to modestly unstable MLCAPE and relatively weak deep later shear should limit overall strength of storms. However, while it's a bit early for CAMs to get a great handle on QPF footprint just yet, they can agree that some additional scattered showers and storms can be expected. For that reason, will orient 20-40 PoPs mainly after sunset tomorrow evening into early Wednesday. The front continues to move E toward the coast into later Wednesday. Expect convection focuses across the coast Wed aftn and evening, but chances for a few afternoon showers across the entire area Wed, so will keep PoPs in place through Wed aftn. 1000-1500 J/Kg of MLCAPE plus 25-30kt of deep layer shear do portend a marginal severe setup across the southeast coastal plain Wed aftn, conditional on exact timing. Cooler west versus warmer and more humid east/southeast. Highs in the upper 70s to near 80 NW mid to upper 80s SE. Cooling/drying off considerably behind the front with lows Wed night much cooler.Lows in the low to mid 50s possible across the NW piedmont counties w/ mid 60s further E/SE. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... As of 245 PM EDT Monday... The frontal reflection surges S late Wed night into Thursday morning, with cool, Canadian high pressure building east from the Ohio Valley Thu-Fri. Winds turn N-NW post-frontal with dew points dropping into 50s for Thursday afternoon. It will also be much cooler with substantially increased comfort levels. Highs will be early autumn-like, largely in the 70s to around 80. This should last through the weekend, though temps may slowly increase into the low-mid 80s by Sunday. However, humidity levels will continue to remain much lower. Large area of high pressure also builds into the area by the end of the week, keeping us dry. Lows will be in the 50s and 60s. H85 temps drop < 10 deg C Friday morning, portending perhaps some mid to upper 40s across our more rural, sheltered areas over far NW counties. Turning to Tropical Cyclone Lee, guidance remains in good overall agreement regarding the eventual track and resulting potential threat to land areas well to our N/NE over the upcoming weekend. The ECMWF and CMC remain on the slower side of the guidance envelope, with the GFS the quickest. However, they all agree broadly that Lee's interaction with another upper- level trough over the Great Lakes may allow it to lift NNE along the front offshore, in the direction of coastal New England and/or Nova Scotia. For our area, increasing rip currents and potential beach erosion are likely for the late week period, with increasingly hazardous seas later Thu and Friday a good possibility. Depending on timing and the degree of tightening of the surface pressure gradient, breezy NE winds will ramp up a bit late this week, with some minor to locally moderate coastal flood impacts a reasonable possibility. See marine section below and please refer to the National Hurricane Center for official track information on Lee. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 745 PM EDT Monday... Showers continue to taper off this evening with only a few isolated showers possible across N central VA overnight (staying away from the terminals). Clouds clear overnight with patchy fog again possible after 6z (2AM). Fog will be possible at all terminals with mainly MVFR VIS across RIC/ORF/ECG. IFR VIS will be possible mainly at SBY where it rained today, but cannot rule out occasional drops to IFR VIS at PHF as well. Any fog dissipates shortly after sunrise with a return to VFR conditions. Tues afternoon CU are expected with a slight chance for a few showers/storms across the area. Better shower/storm chances arrive Tues evening into Tues night from W to E as a cold front approaches from the W. Reduced VIS/CIGs will be possible Tues night due to the convection. Winds will be calm tonight and become light and variable 4-7 kt Tues. Outlook: A cold front pushes through the area Tues night into Wednesday with scattered showers and storms possible as well as potential flight restrictions. Thursday-Sat is expected to be markedly cooler and drier post-frontal, with VFR conditions expected to prevail. && .MARINE... As of 245 PM EDT Monday... Weak low pressure is centered just offshore of the NJ coast this afternoon, with a boundary extending S from the low to the VA/MD coast. Winds are W at 5-10kt over the bay/rivers, with onshore flow along the Atlantic coast. Southeasterly swell from Lee has allowed seas to increase to ~3ft. Winds will remain sub-SCA through Wednesday. Weak high pressure settles off the Southeast Coast Tuesday/Tuesday night with the wind becoming S at ~10kt Tuesday aftn/evening, before shifting to SW later Tuesday night. A cold front approaches from the NW early Wednesday and crosses the area Wednesday aftn/evening with the wind initially shifting to the NNW. A stronger push of CAA arrives Wed night-early Thu AM, with 925mb temperatures dropping to 12-15C by 12z/8 AM Thu. Given the warm (~80F) waters, have continued to go on the high side of guidance with the wind forecast and am expecting winds to increase out of the N to around 20kt by 09-12z/5-8 AM Thu. Frequent gusts to 25kt are expected, with a few gusts to 30kt likely Thu AM (especially in the lower bay/srn coastal waters). Major Hurricane Lee is forecast to track WNW well to the N of Puerto Rico/Hispaniola through tonight, and then turn more NW then N by Tuesday/Wednesday, before tracking northward west of Bermuda, but E of 70W longitude Thursday/Friday. The current forecast shows Lee tracking well to the E of the VA/MD coast Fri night-early Sat AM. Steady CAA continues Thursday through Friday night as high pressure builds in from the NW and as Lee lifts northward offshore. Winds will be N-NNE and average 15-25kt during this time. Winds gradually diminish this weekend as Lee moves well to our NE and the pressure gradient relaxes some over the srn Mid-Atlantic. Long period ESE-SE swell from Lee will continue throughout the week. Seas build to 3-4ft by Tuesday, 4-6ft Wednesday, and potentially 6-11ft Thursday/Friday as Lee moves northward well E of the Mid-Atlantic coast. Swell from Lee will likely keep seas above SCA criteria through at least Saturday. Waves in the Bay will generally be ~1ft to occasionally up to 2 ft through Tuesday, and then build to 3-5ft later Wednesday night through Friday. 6ft waves are possible at the mouth of the bay from Thu-Fri. A high risk of rip currents expected Tuesday through at least the remainder of the week. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MAM NEAR TERM...MAM/RMM SHORT TERM...MAM LONG TERM...MAM/SW AVIATION...RMM MARINE...ERI
Hazardous weather outlook, Sep 11, 5:53 AM EDT, 13 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 553 AM EDT Mon Sep 11 2023 MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093- 095>097-509>525-121000- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 553 AM EDT Mon Sep 11 2023 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-NCZ102-VAZ098>100-121000- Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 553 AM EDT Mon Sep 11 2023 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 11, 2:53 PM EDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Wakefield VA
253 PM EDT Mon Sep 11 2023
NCZ102-VAZ098-111915-
Eastern Currituck NC-Virginia Beach VA-
253 PM EDT Mon Sep 11 2023
...A STRONG THUNDERSTORM WILL IMPACT THE SOUTHEASTERN CITY OF
VIRGINIA BEACH THROUGH 315 PM EDT...
At 251 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing strong winds and possibly a landspout just
north of Knotts Island, or 10 miles northeast of Currituck, moving
east to southeast at 15 mph.
HAZARD...Landspouts and wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This strong thunderstorm will be near...
Virginia Beach around 255 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3652 7591 3655 7591 3654 7592 3655 7592
3655 7595 3656 7596 3664 7593 3665 7585
3643 7579
TIME...MOT...LOC 1851Z 285DEG 11KT 3658 7593
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BROWNThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 1:04 AM EDT | Special Weather Statement | AKQ | Gloucester, Mathews | 41 min |
| Sep 11, 1:07 AM EDT | Special Marine Warning | AKQ | 53 min | |
| Sep 11, 1:46 AM EDT | Special Weather Statement | AKQ | Mathews | 29 min |
| Sep 11, 1:55 AM EDT | Special Marine Warning | AKQ | 65 min | |
| Sep 11, 12:58 PM EDT | Special Weather Statement | AKQ | City of Chesapeake, City of Virginia Beach | 47 min |
| Sep 11, 2:06 PM EDT | Special Marine Warning | AKQ | 54 min | |
| Sep 11, 2:50 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Sep 11, 2:53 PM EDT | Special Weather Statement | AKQ | Currituck | 22 min |
Nearby
Beach Hazards Statements in Virginia, 2023Beach Hazards Statements in North Carolina, 2023Beach Hazards Statements in Maryland, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.